Illinois, 2018

Hail in Illinois, May 31, 2018

May 31, 2018 · NWS LSX · 1 event in 1 county or zone

Numerous convective boundaries as well as decent instability generated scattered convection during the evening hours of May 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Numerous convective boundaries as well as decent instability generated scattered convection during the evening hours of May 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 4:12 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 31, 4:12 PM CST, 1 hour 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
512 PM CDT Thu May 31 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 320 PM CDT Thu May 31 2018

Next round of severe thunderstorms is imminent.

The current weather setup shows one MCV just southwest of Hannibal,
Missouri and this has maintained a steady area of clouds and showers
around and just ahead of it, and is affecting the Quincy area.
Areas further to the south have partially cleared and this has
allowed them to recover and return to a more unstable state after
the morning round of rain and thunderstorms.  The most unstable air
exists across far southern MO where SBCAPE values have increased to
over 3000 J/kg, with much more modest SB and MLCAPE values across
the I-70 corridor, less than 1000.  An old outflow boundary also
exists across this CAPE gradient in far southern MO and combined
with another MCV approaching thru southwest MO, this will create the
conditions for what should be an outbreak of severe thunderstorms in
this area, and extend east toward sundown into the extreme lower
Ohio River Valley.  Temperatures range from the mid 70s in portions
of central and northeast MO to the upper 80s elsewhere.

We are still looking at severe convective initiation to get going
across southeast MO in earnest by 4pm with an exit out of our
forecast area by 8pm.  Primary initial threats will be large hail
and isolated tornadoes, evolving into a lessening tornado threat and
addition of damaging straight line wind threat with time.

Further north--including the STL metro area--it is much more
difficult with limited influence of the northeast MO MCV and likely
a too little too late influence for the southern one, and what does
develop will have to on ill defined boundaries on limited
instability.

Skies are then expected to clear this evening from west to east with
dry weather for much of tonight and into Friday.  Another night
of what is more typical summertime temps with lows from 65 to 70.
Temps will rebound on Friday thanks to decent sunshine and weak
westerly flow back into the 90 to 95 range.

TES

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 320 PM CDT Thu May 31 2018

Weak surface ridge will continue to slide east away from the area
on Friday night. A cold front over the central Plains will begin to
push east toward the forecast area overnight into early Saturday
morning. An MCS is forecast to form over parts of northeast Kansas
and southeast Nebraska and move southeast toward the area overnight.
The MCS is forecast to enter central Missouri sometime on early
Saturday morning and move southeast into east central and southeast
Missouri and southwestern Illinois through the morning on Saturday.
Ahead of the Saturday morning MCS, the environment will have CAPE
values on the order of 500 to 1000 J/kg with steep mid level lapse
rates in the order of 6.5 to 7.5 C/km with a veering low level jet.
The primary threats with the MCS will be damaging winds and large
hail.

The cold front will slowly move through the area on Saturday
afternoon and evening. Ahead of the front, the environment by
Saturday afternoon is forecast to have steep mid level lapse rates
in the order of 7.5 C/km to 8.5 C/km. Additionally, CAPE values will
be in the order of 1500-2500 J/kg with sufficient wind profiles that
will allow for multiple storm modes in the form of supercells and
bow segments along and ahead of the cold front on Saturday
afternoon. Finally, with PWAT values in the range of 1.5 to over 2
inches would suggest that there is potential for flash flooding
across the entire area. The hazards on Saturday afternoon and
evening will be damaging winds,large hail and a few tornadoes.

The cold front will clear the area by late Saturday night, but the
area will remain in northwest flow at both the surface and aloft. At
this point, Sunday looks dry as the periphery of upper level ridging
over the southwestern US moves northeast over the area. A short wave
over the lee of the rockies will eject east-southeast toward the
area. An MCS is possible over parts of central and southeast Kansas
that could impact parts of southeast Missouri and southwestern
Illinois on Monday night into early Tuesday morning. A ridge of high
pressure will build in from the Great Plains through from Wednesday.
 A weak short wave in the northwest flow will move southeast across
northeast Missouri and western and southwestern Illinois to provide
a chance for showers and thunderstorms on Thursday afternoon and
evening.

Kelly

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 512 PM CDT Thu May 31 2018

VFR conditions, outside of thunderstorms, are expected to prevail
at the TAF sites thru the valid period. The thunderstorm threat is
expected to push east of the STL metro sites by the beginning of
the valid period, with decreasing clouds later this evening and
dry weather thereafter. Otherwise, look for light winds tonight
and Friday.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 31, 2:39 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
339 PM CDT Thu May 31 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
339 PM CDT Thu May 31 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Numerous severe storms are possible through around 8 pm this
evening across southeast Missouri and far southern Illinois. The
main threats will be hail bigger than golf balls and isolated
tornadoes initially, changing to hail up to golf ball and
damaging winds straight line winds towards the end of the event.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Saturday afternoon and
evening. Some of the storms may be strong to severe with the main
threats being damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through early this
evening for southeast Missouri and far southern Illinois.

TES

In the hours before

Local storm report, May 31, 12:27 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
127 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     2 W EDEN                38.12N 89.70W
05/31/2018                   RANDOLPH           IL   BROADCAST MEDIA

            TREES DOWN, ONE ON A HOUSE. FROM LOCAL MEDIA
            ON SOCIAL MEDIA.

&&

AE
Special weather statement, May 31, 5:30 PM CST, 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
630 PM CDT THU MAY 31 2018

MOZ072-073-084-010015-
Washington MO-Iron MO-Crawford MO-
630 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...SOUTHEASTERN
CRAWFORD AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Viburnum, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Viburnum, Courtois, Bixby, Davisville and Dillard.

This also includes  Dillard Mill Historic Site.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3770 9116 3770 9131 3779 9131 3779 9133
      3788 9098 3766 9087 3764 9115
TIME...MOT...LOC 2330Z 259DEG 27KT 3771 9123

Kanofsky

The radar

The St Louis radar (KLSX), 84 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Macoupin

When
May 31, 6:02 PM CST to 6:04 PM CST
Where
Macoupin County, 1.09 mi SW of Staunton to Staunton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.010, -89.796

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767110.